Real Analysis Exchange

Concerning a characterization of continuity

Richard G. Gibson

Full-text: Open access

Abstract

Two problems related to the characterization of continuity are discussed. In the first problem “\(f\) is almost continuous in the sense of Stallings” will be replaced with a weaker condition “\(f\) is a Darboux function” and it will be shown that the characterization of continuity remains true. Also it follows that for the classes of functions considered, “\(f\) is a Darboux function” is the weakest possible condition for which the characterization remains true. In the second problem “\(f\) is almost continuous in the sense of Stallings” will be replaced with a stronger condition “\(f\) is an extendable function”. Then it will be shown that this condition and conditions (2) and (3) are not redundant.

Article information

Source
Real Anal. Exchange, Volume 22, Number 1 (1996), 437-442.

Dates
First available in Project Euclid: 1 June 2012

Permanent link to this document
https://projecteuclid.org/euclid.rae/1338515238

Mathematical Reviews number (MathSciNet)
MR1433631

Zentralblatt MATH identifier
0879.26011

Subjects
Primary: 26A15: Continuity and related questions (modulus of continuity, semicontinuity, discontinuities, etc.) {For properties determined by Fourier coefficients, see 42A16; for those determined by approximation properties, see 41A25, 41A27}

Keywords
extendable function connectivity function almost continuity

Citation

Gibson, Richard G. Concerning a characterization of continuity. Real Anal. Exchange 22 (1996), no. 1, 437--442. https://projecteuclid.org/euclid.rae/1338515238


Export citation

References

  • J. B. Brown, Almost continuity of the Cesaro-Vietoris function, Proc. Amer. Math. Soc. 49 (1975), 185–188.
  • J. B. Brown, P. Humke, and M. Laczkovich, Measurable Darboux functions, Proc. Amer. Math. Soc. 102 (1988), no. 3, 603–609.
  • R. J. Fleissner, An almost continuous function, Proc. Amer. Math. Soc. 45 (1974), 346–348.
  • R. G. Gibson and F. Roush, Connectivity functions with a perfect road, Real Anal. Exchange 11 (1985-86), no. 1, 260–264.
  • T. Husain, Almost continuous mappings, Prace Math. 10 (1966), 1–7.
  • H. Rosen, R. G. Gibson, and F. Roush, Extendable functions and almost continuous functions with a perfect road, Real Anal. Exchange 17 (1991-92), no. 1, 248–257.
  • J. Smital and E. Stanova, On almost continuous functions, Acta Math. Univ. Comen. 37 (1980), 147–155.
  • B. D. Smith, An alternate characterization of continuity, Proc. Amer. Math. Soc. 39 (1973), 318–320.
  • J. Stallings, Fixed point theorems for connectivity maps, Fund. Math. 47 (1959), 249–263.
  • J. Young, A theorem in the theory of functions of a real variable, Rend. Circ. Mat. Palermo 24 (1907), 187–192.